Alabama, 2013Damaging Wind in Alabama, June 16, 2013
June 16, 2013 · NWS HUN · 1 event in 1 county or zone
Clusters of strong thunderstorms developed during the afternoon and early evening hours in a moist and unstable environment and triggered by a weak upper level disturbance moving east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong thunderstorms developed during the afternoon and early evening hours in a moist and unstable environment and triggered by a weak upper level disturbance moving east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 16, 4:49 PM CST, 29 minutes earlier.
Area forecast discussion, Jun 16, 4:49 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 PM CDT SUN JUN 16 2013
.UPDATE...
FOR 00Z TAFS
&&
.DISCUSSION...
/ISSUED 239 PM CDT SUN JUN 16 2013/
WATER VAPOR IMAGERY AND H5 RAP ANALYSIS INDICATED UPPER LEVEL RIDGING
BREAKING DOWN OVER THE SOUTHERN CONUS, WITH A FEW STORM SYSTEMS
TRAVERSING THE SOUTHERN CANADIAN PROVINCES THIS AFTN. AN UPPER LEVEL
LOW WAS COMING ASHORE IN THE PACNW, WITH AN UPPER LOW BECOMING AN
OPEN WAVE OVER SOUTH/CENTRAL CANADA, WITH THE LAST OF THE 3 SYSTEMS
QUICKLY PUSHING EASTWARD TOWARD NEWFOUNDLAND. SEVERAL DISTURBANCES
WERE NOTED WEST TO EAST ACROSS THE CENTRAL PORTIONS OF THE COUNTRY,
WITH THE ONE CROSSING THE MS RIVER RESPONSIBLE FOR THE SCT CONVECTION
ACROSS OUR LOCAL AREA THIS AFTN. ON THE SFC, A WEAK COLD FRONT WAS
DRAPED WESTWARD ACROSS THE GREAT LAKES REGION, EXTENDING SOUTHWESTWARD
BACK INTO THE CENTRAL PLAINS. SCATTERED SHOWERS/STORMS WERE NOTED ON
REGIONAL RADAR MOSAICS THIS AFTN.
FOR TONIGHT, EXPECT THE CONVECTIVE TREND TO CONTINUE AND OVERSPREAD
THE AREA FROM WEST TO EAST AS THE DISTURBANCE ALOFT PASSES OVERHEAD.
GIVEN THE INCREASING MOISTURE ACROSS THE AREA (WITH DEWPOINTS IN THE
UPPER 60S/LOWER 70S) AND SOUTHERLY FLOW IN PLACE, FELT CONFIDENT TO
INCREASE POPS FOR OVERNIGHT TO 50%. SHORT-TERM MODELS SUPPORT THIS
DECISION, WITH MOS GUIDANCE FOLLOWING SUIT AS WELL. THE ONLY FLY IN
THE OINTMENT FOR TONIGHT REVOLVES AROUND AN INTERESTING FEATURE OF
NOTE CURRENTLY DEVELOPING OVER THE ARKLAMISS AS OF THIS WRITING. A
LARGE CLUSTER OF TSTORMS IS UNDERWAY, MOVING OFF TO THE SOUTH/EAST.
THIS MAY CUTOFF MOISTURE/SOUTHERLY FLOW OVERNIGHT, WHICH WOULD IMPACT
THE COVERAGE OF SHRA/TSRA THROUGH 12Z MON. WILL MONITOR THIS TREND
AND THE EVENING SHIFT MAY NEED TO UPDATE THIS TONIGHT.
OTHERWISE, MODELS ARE IN DECENT AGREEMENT THAT SHOWERS/STORMS WILL
CONTINUE DEVELOPING AROUND THE AREA THROUGH EARLY WEDNESDAY AS THE
WEAK COLD FRONT TO THE NW MEANDERS SOUTHWARD, WASHING OUT SOMEWHERE
BETWEEN HERE AND MONTGOMERY, AL. THE ECMWF AND GFS DIFFER IN THEIR
OPINION OF EXACTLY WHERE THIS FRONT WILL END UP, WITH THE GFS FAR
MORE BULLISH WITH ITS SOUTHWARD EXTENT (ALONG THE COAST), WHEREAS THE
ECMWF IS MORE BELIEVABLE FOR THIS TIME OF YEAR (CLOSER TO OUR CWA)
GIVEN THE STRENGTH OF THE RIDGE THAT WILL BUILD IN BEHIND THIS FRONT.
WITH THE FRONT IN THE VICINITY AT THE SFC, AND SEVERAL DISTURBANCES
PASSING OVERHEAD ALOFT IN NW FLOW DURING THIS TIMEFRAME, HAVE
INCREASED POPS TO THE DEFINITE CATEGORY TOMORROW NIGHT INTO TUESDAY,
AS AN MCS DEVELOPS TO OUR NW AND ROLLS THROUGH BY 12Z TUESDAY. TEMPS
WILL HEAVILY DEPEND ON THE CONVECTION FROM TOMORROW THROUGH EARLY
WEDNESDAY, BUT FOR NOW, HAVE TRENDED TOWARD THE LOWER END OF MOS
GUIDANCE FOR HIGHS AND THE UPPER END OF MOS GUIDANCE FOR LOWS WITH
THE EXPECTATION OF CLOUDIER CONDITIONS WITH THE SHOWER/STORM COVERAGE
IN PLACE.
BEYOND WEDNESDAY, SHOWERS/STORMS WILL BE CONFINED SOUTH OF THE CWA AS
UPPER RIDGING BUILDS EASTWARD FROM THE SOUTHERN PLAINS. AT THE SAME
TIME, THE BERMUDA HIGH WILL PUMP MOISTURE INTO THE REGION FROM THE
SOUTHEAST, SPARKING AFTN/EVENING SHOWERS/STORMS BY THE WEEKEND.
WHETHER OR NOT ANY OF THIS ACTIVITY WILL BE ENHANCED OROGRAPHICALLY
IN OUR LOCAL AREA IS YET TO BE DETERMINED. WHILE WE'LL BE ON THE
EASTERN PERIPHERY OF THE UPPER RIDGE, OROGRAPHIC EFFECTS MAY BE
ENOUGH TO OVERCOME THE WEAKER RIDGING IN PLACE IN OUR EASTERN
COUNTIES. EITHER WAY, THE WEATHER PATTERN IS DEFINITELY TRYING TO
TRANSITION TO MORE OF A SUMMERTIME ONE, WITH CONVECTION MORE LINKED
TO PEAK HEATING, AND DISSIPATING SHORTLY AFTER SUNSET EACH DAY. AS
THE MID-SHIFT THIS MORNING NOTED, ASTRONOMICAL SUMMER OFFICIALLY
BEGINS AT 1204AM FRIDAY MORNING.
12
&&
.AVIATION...
FOR 00Z TAFS... PULSE CONVECTION WILL CONTINUE THRU EARLY THIS
EVENING UNTIL HEATING CEASES WHEN A DECREASE IN COVERAGE SHOULD
OCCUR. MOST CIGS AND VSBYS WILL REMAIN VFR OUTSIDE OF THE CORE OF
THE HEAVIEST STORMS. HAVE MAINTAINED AN EARLY TEMPO GROUP OF -TSRA AT
KMSL AS THE CLUSTER OF STORMS IN MS PUSHES EAST. AN UPPER LEVEL
DISTURBANCE LATE TONIGHT MAY PRODUCED RENEWED DEVELOPMENT, BUT
CONFIDENCE TO LOW TO INCLUDE PREVAILING TS PERIODS THRU MONDAY. A
BETTER CHANCE OF REDEVELOPMENT MAY OCCUR AGAIN ON MONDAY DURING PEAK
AFTERNOON HEATING.
AK
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 16, 1:55 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT SUN JUN 16 2013
ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
255 PM CDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TONIGHT AS A SERIES
OF UPPER LEVEL DISTURBANCES BEGIN TO MOVE ACROSS THE REGION. GUSTY
WINDS UP TO 40 MPH AND BRIEF HEAVY RAINFALL ARE POSSIBLE IN A FEW
STRONGER STORMS THAT MAY DEVELOP.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN COVERAGE
MONDAY AFTERNOON AND LINGER INTO TUESDAY...IN RESPONSE TO UPPER
WAVES CONTINUING TO AFFECT THE AREA. LOCALLY HEAVY RAINFALL AND
GUSTY WINDS REMAIN POSSIBLE WITH THE STRONGER STORMS. MULTIPLE
ROUNDS OF HEAVY RAINFALL MAY ALSO RESULT IN LOCALIZED FLOODING OF
AREA CREEKS...STREAMS AND LOW LYING AREAS. A GRADUAL DECREASE IN THE
NUMBER OF THUNDERSTORMS IS THEN EXPECTED TUESDAY NIGHT AND WEDNESDAY
AS A COLD FRONT MOVES SOUTHWARD INTO THE REGION AND WEAKENS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
12
In the hours before
Special weather statement, Jun 16, 3:39 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
439 PM CDT SUN JUN 16 2013
TNZ076-096-097-162230-
MOORE TN-LINCOLN TN-FRANKLIN TN-
439 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOORE...
SOUTHEASTERN LINCOLN AND CENTRAL FRANKLIN COUNTIES UNTIL 530 PM
CDT...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUNTLAND...OR 12 MILES SOUTHWEST OF
WINCHESTER...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIME AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN AND HUNTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3500 8637 3512 8644 3530 8606 3504 8596
TIME...MOT...LOC 2137Z 248DEG 14KT 3511 8630
KDW
Special weather statement, Jun 16, 3:47 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
447 PM CDT SUN JUN 16 2013
ALZ008>010-162230-
MARSHALL AL-DE KALB AL-JACKSON AL-
447 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHWESTERN DE KALB AND SOUTH CENTRAL JACKSON COUNTIES UNTIL 530 PM
CDT...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF GUNTERSVILLE...MOVING EAST
AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FYFFE...SECTION...POWELL...DUTTON...SHILOH...LANGSTON AND LAKEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3436 8620 3451 8623 3466 8590 3439 8581
TIME...MOT...LOC 2142Z 248DEG 14KT 3445 8612
KDW
Special weather statement, Jun 16, 4:20 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CDT SUN JUN 16 2013
ALZ001-162245-
LAUDERDALE AL-
520 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 545 PM CDT...
AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR WALNUT GROVE...OR 12
MILES NORTHEAST OF IUKA...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3501 8781 3491 8781 3491 8813 3501 8817
TIME...MOT...LOC 2218Z 258DEG 19KT 3496 8807
KULA
Special weather statement, Jun 16, 4:27 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 PM CDT SUN JUN 16 2013
ALZ010-162315-
DE KALB AL-
527 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 615
PM CDT...
AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GERALDINE...OR 12 MILES SOUTHWEST OF
RAINSVILLE...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RAINSVILLE...FYFFE...GERALDINE...SHILOH AND LAKEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3432 8610 3439 8611 3440 8612 3441 8611
3443 8611 3446 8608 3448 8601 3449 8599
3450 8596 3456 8581 3430 8578
TIME...MOT...LOC 2222Z 261DEG 7KT 3441 8603
KDWSpecial weather statement, Jun 16, 4:52 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 PM CDT SUN JUN 16 2013
ALZ006-007-162315-
MORGAN AL-MADISON AL-
552 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN AND SOUTHWESTERN
MADISON COUNTIES UNTIL 615 PM CDT...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRICEVILLE...OR 10 MILES NORTHEAST OF
HARTSELLE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRICEVILLE...TRIANA AND SOMERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3451 8691 3456 8684 3455 8679 3458 8679
3469 8662 3452 8648 3450 8653 3454 8655
3449 8656 3441 8682
TIME...MOT...LOC 2247Z 238DEG 20KT 3451 8678
KDWSpecial weather statement, Jun 16, 5:16 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT SUN JUN 16 2013
ALZ006-162345-
MADISON AL-
616 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR PORTIONS OF SOUTHERN AND EASTERN
MADISON COUNTY UNTIL 645 PM CDT...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REDSTONE ARSENAL...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH HUNTSVILLE...OWENS CROSSROADS AND GURLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3484 8638 3478 8634 3474 8634 3473 8636
3463 8636 3462 8634 3453 8655 3456 8655
3458 8657 3458 8661 3455 8664 3463 8673
TIME...MOT...LOC 2312Z 236DEG 23KT 3461 8658
KDWThunderstorm Wind, Madison
- When
- June 16, 5:18 PM CST to 5:21 PM CST
- Where
- Madison County, 1.49 mi NNE of Nunn Store
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 34.670, -86.470
A gust front from a cluster of strong thunderstorms moved northeast through southeastern Madison County. The winds were high enough to knock down tree limbs into power lines resulting in a brief power outage in parts of Hampton Cove, Owens Crossroads and Green Mountain. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$697,000 · 1 in hail · 12 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446822.